Wyoming, 2024

High Wind in Wyoming, May 13, 2024

May 13, 2024 · NWS RIW · 1 event in 1 county or zone

A high based shower collapsed near Big Piney and brought wind gusts as high as 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based shower collapsed near Big Piney and brought wind gusts as high as 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 13, 11:52 AM MST, 4 hours 27 minutes earlier. Its key messages:

  • Series of weak shortwaves through Thursday brings sporadic rain showers/thunderstorms and near average temperatures.
  • Warming trend by week's end into the weekend with any shower activity isolated to the higher terrain west of the Divide.
Area forecast discussion, May 13, 11:52 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1252 PM MDT Mon May 13 2024

.KEY MESSAGES...

- Series of weak shortwaves through Thursday brings sporadic
  rain showers/thunderstorms and near average temperatures.

- Warming trend by week's end into the weekend with any shower
  activity isolated to the higher terrain west of the Divide.

&&

.DISCUSSION...
Issued at 1238 PM MDT Mon May 13 2024

IR shows a pretty meridional pattern with weak ridging to the
east and a weak shortwave to the west. Sporadic rain showers
and a couple isolated thunderstorms can be had this Monday
afternoon for much of the northern half of the CWA east of the
Divide. Nothing severe nor significant but a couple lightning
strikes expected. As the main trough pushes through supporting a
weak cold front for Tuesday, expect more widespread rain
showers and thunderstorms much of the day. Cooler temperatures
behind the aforementioned front back to near average for this
time of year. There is not really much of an impact with this
system being very progressive and not much instability nor PVA
to work with. Divergence aloft is weak as well being a more
flattened meridional pattern. Becoming less active Wednesday as
the trough pushes east with ridging building in from the
southwest by week's end.

Warming trend and mainly dry conditions expected for Friday and
over the weekend into the long term. Temperatures back to above
average for this time of year with below average precipitation.
Any activity will be limited to higher terrain west of the
Divide with a more zonal westerly upper level flow. There could
be some ripples over time through the pattern but overall, it
looks to be quite stagnant through the rest of the month. CPC
outlooks concur as well. Fire weather could come to the
forefront as fuels dry out with the warming trend this weekend
as winds increase to some weaker gusts but enough to warrant to
be watched going forward with nothing else really to be of
significance at this point in time.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1048 AM MDT Mon May 13 2024

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

A couple of shortwaves will slide through the region over the next
24 hours. These shortwaves will bring scattered rain showers and
isolated thunderstorms to northern/central portions of the area,
mainly this afternoon/evening. The chance remains too low (30%) for
prevailing -SHRA, so have VCSH for KBPI/KPNA/KRKS terminals. At KRKS
conditions will remain dry through the TAF period. Sustained wind
around 15 knots, with gusts to 25 knots will occur at KRKS/KPNA/KBPI
terminals through the afternoon hours today. Gusty erratic wind
likely (80%) with any showers/storms. Similar conditions expected on
Tuesday, but thunderstorms will be more scattered than isolated
Tuesday afternoon.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A couple of shortwaves will slide through the region over the next
24 hours. These shortwaves will bring scattered rain showers and
isolated thunderstorms to northern/central portions of the area,
mainly this afternoon/evening. The best chance of isolated
thunderstorms will be at KCOD/KWRL, so went with VCTS from 21Z-02Z
this afternoon for these terminals. An area of -SHRA to SHRA is
possible (50%) at KWRL early Tuesday morning. Wind will be 10-15
knots this afternoon. Gusty erratic wind likely (80%) with any
showers/storms. Similar conditions expected on Tuesday, but
thunderstorms will be more scattered than isolated Tuesday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Lowe
AVIATION...Rowe
Hazardous weather outlook, May 13, 1:55 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
255 AM MDT Mon May 13 2024

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
255 AM MDT Mon May 13 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Isolated to widely scattered afternoon and early evening
thunderstorms across the northern half of the state.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...Scattered thunderstorms possible each day,
mainly for areas east of the divide, and along the higher elevations
of western Wyoming.

Tuesday night and Wednesday...Snow possible in the mountains above
8000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 2:18 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Mon May 13 2024

WYZ004-132145-
North Bighorn Basin-
318 PM MDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BIG HORN AND
EASTERN PARK COUNTIES THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Garland, which is near Powell, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Big
Horn and eastern Park Counties, including the following locations...
Park County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4474 10885 4491 10874 4489 10840 4463 10855
TIME...MOT...LOC 2117Z 289DEG 10KT 4477 10867

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, May 13, 3:12 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
412 PM MDT Mon May 13 2024

WYZ024-027-132245-
South Lincoln County-Salt River and Wyoming Ranges-
412 PM MDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN COUNTY
THROUGH 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cokeville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Lincoln County, including the following locations... Cokeville
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 11104 4246 11104 4247 11066 4188 11062
TIME...MOT...LOC 2211Z 254DEG 23KT 4224 11089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Green River Basin

When
May 13, 4:19 PM MST to 4:47 PM MST
Where
Upper Green River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184645.